How to spot the signs of an opioid overdose

An emergency opioid overdose kit is seen at the statehouse Tuesday Sept. 29, 2015 in Concord, N.H. New Hampshire will begin handing out free kits of the opioid antidote naloxone this fall to families and friends of people at risk of an opioid overdose. (AP Photo/Jim Cole)
An emergency opioid overdose kit. –Jim Cole /AP Photo

By now, you know that the U.S. is in the middle of an opioid addiction epidemic. In 2014 alone, more than than 28,000 people died from opioid overdoses, bringing the crisis to similar levels of the H.I.V. epidemic at its peak, according to The New York Times.

Unfortunately, with the pervasiveness of the epidemic, you may have seen someone who looks like they may be under the influence of powerful drugs. But how do you know if they really need help? We talked with Dr. Evan Berg, medical director of Boston Medical Center’s Emergency Department to find out how to recognize an opioid overdose. Below, he shares the four signs to look out for.

Advertisement

1. Breathing that is slow and shallow — or no breathing at all

Berg said a “depressed respiratory rate,” which is slower and shallower breathing, is probably the most notable, abnormal vital sign related to an overdose.

“With the opioid intoxication, you really do see a much slower and much shallower respiratory rate,” he said.

2. The person is unconscious or very sleepy and doesn’t respond to touch or sound

The other early prominent symptom of an overdose is a “depressed mental status,” meaning the person is overly sedated or not as awake and alert as they normally would be, Berg said.

“To the point where you’re yelling their name, you’re clapping your hands in front of them, you’re rubbing their chest,” he said. “And they may be breathing spontaneously, so you may see chest rise and fall, but they are deep, deep, deep in sleep.”

3. Skin color is blue or gray

Discoloration of the skin, lips, and fingernails indicates the person is not getting enough oxygen into their body.

“The reason one is not getting enough oxygen into the body is one is taking shallow breaths and one is now in a very almost comatose state,” Berg said.

Advertisement

Cool skin, heart rate changes, and “pinpoint” pupils can also signal an opioid overdose.

4. Snoring or gurgling sounds

Such sounds mean the tongue is resting in the back of the mouth, which can happen when someone is very somnolent, or sleepy, Berg said.

“Because the person is so out of it, they’ve essentially lost control of protecting their own airway,” he said.

How to take action

Once you’ve established that a person is in distress, this is how to help:

1. Call 911

Berg said it’s first thing you should do if the person isn’t breathing vigorously and can’t be woken up. Never assume someone who seems to be in an altered state is “simply drunk,” he said. In Mass., the Good Samaritan Law protects individuals who call 911 for a drug-related overdose from being charged with possession of a controlled substance.

2. Try to keep them awake

Do what you can to support and stimulate their breathing. Berg said to rub the person’s chest, which can help “fire-up” the person’s wakefulness so they increase their respiratory rate.

3. Make sure the airway is clear

If you have to leave the person, Berg said to turn them on their side to prevent choking if they vomit.

4. Administer Narcan if you have it

The real answer to whether someone has overdosed is if they respond to the antidote Naloxone, or Narcan, Berg said. If you’re in a situation where there’s a strong suspicion of an overdose and you have or can get Narcan, he said to use it and call 911. It can be purchased over-the-counter at a nearby CVS or Walgreens.

Advertisement

“You would see an improvement in their respiratory rate,” he said. “So you’d see their breathing become more regular, their breathing become not as shallow. You’ll see their chest rise and fall more vigorously.”

Berg said he and his colleagues routinely see people whose lives were saved by bystanders, friends and family, and emergency responders administering Narcan or other temporary measures before getting to the hospital.

Loading Comments...